Oklahoma, 2011

Hail in Oklahoma, June 28, 2011

June 28, 2011 · NWS AMA · 1 event in 1 county or zone

A severe thunderstorm moved across the eastern Oklahoma Panhandle during the early morning hours and produced some hail. There were no reports of damages or injuries.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A severe thunderstorm moved across the eastern Oklahoma Panhandle during the early morning hours and produced some hail. There were no reports of damages or injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 27, 10:39 PM CST, 4 hours 53 minutes earlier.

Area forecast discussion, Jun 27, 10:39 PM CST, 4 hours 53 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1139 PM CDT MON JUN 27 2011

.AVIATION...
AN UPPER TROUGH WILL PRODUCE SCATTERED CONVECTION ACROSS MAINLY THE
SOUTHERN TEXAS PANHANDLE TONIGHT. WILL CARRY TEMPO GROUP FOR THE
AMARILLO TAF SITE FROM 06Z TO 10Z WITH GENERALLY MVFR TO VFR
CONDITIONS. VFR CONDITIONS AT THE DALHART AND GUYMON TAF SITES
THROUGH 06Z WEDNESDAY...WITH ONLY THE DALHART TAF SITE CARRYING CB
REMARKS FOR THE REMAINDER OF TONIGHT. NORTHEAST TO EAST WINDS 5 TO 15
KNOTS WILL BECOME SOUTHEAST AND SOUTHERLY AFTER 10Z TO 12Z
TUESDAY...AND INCREASING TO AROUND 15 TO 25 KNOTS WITH GUSTS NEAR 30
TO 35 KNOTS BETWEEN 15Z TUESDAY AND 02Z WEDNESDAY. WIND SPEEDS ARE
EXPECTED TO DIMINISH TO AROUND 15 TO 20 KNOTS AFTER 02Z WEDNESDAY.

SCHNEIDER

&&

.PREV DISCUSSION... /ISSUED 952 PM CDT MON JUN 27 2011/

UPDATE...
THUNDERSTORMS HAVE REMAINED MAINLY CONFINED TO AREAS WEST AND SOUTH
OF THE PANHANDLES SO FAR THIS EVENING...ASIDE FROM A FEW SHOWERS/WEAK
THUNDERSTORMS ACROSS THE FAR SOUTHERN TX PANHANDLE. 00Z KAMA SOUNDING
ALONG WITH LAPS AND RUC ANALYSIS DATA SHOW STRONG CAPPING OVER THE
PANHANDLES THIS EVENING...WITH WEAKENING OF NM CONVECTION AS IT WORKS
EAST TOWARD THE AREA VERIFYING THIS. IR SATELLITE IMAGERY SHOWS
WARMING CLOUD TOPS WITH THIS CONVECTION WORKING ACROSS NORTHEAST NM
ATTM...AND EXPECT IT TO CONTINUE TO WEAKEN AS IT APPROACHES THE AREA
AND ENCOUNTERS STRONGER CAPPING. FARTHER SOUTH...CONVECTION IS
HOLDING TOGETHER BETTER NEAR THE STALLED FRONT FROM EAST CENTRAL NM
EASTWARD ACROSS THE TX SOUTH PLAINS. CAPPING IS WEAKER IN THIS AREA
NEAR THE FRONT WITH STRONGER INSTABILITY /MUCAPES 1000-2000 J/KG/
NEAR AND NORTH OF THE FRONT. THIS CONVECTION ACROSS EAST CENTRAL NM
INTO THE FAR WEST TX SOUTH PLAINS HAS SHOWN SOME RECENT PROPAGATION
TO THE EAST/NORTHEAST NEAR CLOVIS AND MULESHOE. EXPECT THIS TREND
WILL LIKELY CONTINUE AS THE NOCTURNAL LLJ INCREASES TO 30-40
KT...WITH ITS NOSE FEEDING INTO THIS VICINITY ALONG THE FRONTAL
ZONE. BETTER FOCUS FOR CONVECTION IS EXPECTED TO REMAIN SOUTH OF THE
CWA...BUT BELIEVE SOME OF IT MAY CLIP THE SOUTHERN TX PANHANDLE
OVERNIGHT...AND THUS HAVE KEPT A LITTLE HIGHER POPS IN THIS AREA IN
CLOSER PROXIMITY TO BETTER MOISTURE CONVERGENCE NEAR THE FRONT AND
NOSE OF LLJ. ALSO HUNG ONTO SOME LOW END SCT POPS ACROSS THE WESTERN
PANHANDLES TO ACCOUNT FOR WEAKENING CONVECTION WORKING IN FROM THE
WEST...WITH SLIGHT CHANCE POPS FARTHER EAST AND NORTH. H85 WINDS VEER
FROM EASTERLY TO MORE SOUTHEASTERLY OVERNIGHT NORTH OF THE STALLED
FRONT...PRODUCING SOME WARM AIR/MOISTURE ADVECTION...SO CANNOT
TOTALLY RULE OUT AN ISOLATED STORM ANYWHERE. HOWEVER...STRONG CAPPING
WILL LIMIT THUNDERSTORM CHANCES ESPECIALLY WITH NORTHWARD
EXTENT...FARTHER REMOVED FROM THE FRONTAL ZONE. IF STORMS ARE ABLE TO
OVERCOME THE STRONG CAPPING AND DEVELOP/MOVE INTO THE AREA...COULD
SEE A FEW STRONG TO POSSIBLY SEVERE STORMS GIVEN MUCAPES IN THE
1000-2000 J/KG RANGE AND EFFECTIVE BULK SHEAR IN EXCESS OF 30 KTS.
BEST CHANCE FOR THIS WILL BE ACROSS THE SOUTHERN TX PANHANDLE. HAIL
WILL BE THE MAIN THREAT GIVEN ELEVATED NATURE OF STORMS...WITH A LESSER
THREAT FOR GUSTY WINDS.

KB

PREV DISCUSSION... /ISSUED 624 PM CDT MON JUN 27 2011/

AVIATION...
UPPER TROUGH OVER NEW MEXICO TONIGHT WILL ALLOW FOR CONVECTION TO
PUSH EAST INTO THE WESTERN PANHANDLES WHICH MAY AFFECT MAINLY THE
DALHART AND AMARILLO TAF SITES BETWEEN ABOUT 05Z AND 12Z TUESDAY.N
LOWEST CONFIDENCE AT THE GUYMON TAF SITE. WILL CARRY CB REMARKS FOR
NOW AS CONFIDENCE NOT HIGH ENOUGH TO WARRANT TEMPO GROUPS AT THIS
TIME. VFR CONDITIONS EXPECTED THROUGH 00Z WEDNESDAY. HOWEVER...MVFR
CONDITIONS POSSIBLE WITH ANY CONVECTION. NORTHEAST WINDS 10 TO 20
KNOTS WILL VEER AROUND TO THE EAST AND SOUTHEAST OVERNIGHT 5 TO 15
KNOTS AND THEN BECOME SOUTHERLY BY 15Z TUESDAY. WIND SPEEDS EXPECTED
TO INCREASE TO AROUND 15 TO 25 KNOTS WITH GUSTS TO AROUND 30 TO 35
KNOTS AFTER 18Z TUESDAY.

SCHNEIDER

PREV DISCUSSION... /ISSUED 326 PM CDT MON JUN 27 2011/

DISCUSSION...
LATEST MODELS ARE NOT AS OPTIMISTIC FOR PRECIPITATION FOR THE EASTERN
HALF OF THE PANHANDLES FOR TONIGHT. COLD FRONT HAS NOW MOVED THROUGH
THE PANHANDLES AND IT IS STARTING TO STALL OUT SOUTHWEST TO NORTHEAST
ACROSS THE SOUTH PLAINS INTO THE LOW ROLLING PLAINS. FOCUS FOR
THUNDERSTORMS NOW APPEARS TO BE MORE WITH THE MOUNTAINS AND LESS WITH
THE COLD FRONT. STORMS THAT DEVELOP ALONG THE COLD FRONT TONIGHT...
MAY STILL AFFECT THE SOUTHERN TEXAS PANHANDLE. BUT THE SHOWERS AND
THUNDERSTORMS THAT DEVELOP ALONG THE MOUNTAINS MAY HAVE A CHANCE TO
AFFECT THE WESTERN CWA LATER TONIGHT. AGAIN...THE COLD FRONT HAS
BACKED UP AGAINST THE MOUNTAINS AND THE TUCUMCARI WIND PROFILER IS
SHOWING NORTHEAST WINDS ALL THE WAY UP TO 700 MBS WITH 20 TO 25 KNOT
SOUTHWEST TO WEST WINDS ABOVE THAT UP TO 500 MBS. SO...IF ANY STORMS
THAT DEVELOP OFF OF THE MOUNTAINS ARE TO HEAD THIS WAY...THEY ARE
GOING TO TAKE AWHILE BEFORE THEY MAKE IT INTO OUR WESTERN AREAS...
PERHAPS AFTER SUNSET. HAVE PUT THE HIGHEST POPS IN THE WEST AND
LOWEST POPS IN THE NORTHEAST FOR TONIGHT TO GO WITH THIS THINKING.

THERE IS AN OUTSIDE CHANCE OF SHOWERS AND THUNDERSTORMS IN THE
OKLAHOMA PANHANDLE AND THE NORTHERN TEXAS PANHANDLE TUESDAY AND
TUESDAY NIGHT AS MID LEVEL SHEAR INCREASES WHICH COULD BRING A FEW
MOUNTAIN SHOWERS AND THUNDERSTORMS TOWARD THE AREA.

THE UPPER HIGH WILL THEN BUILD AND EXPAND ACROSS THE SOUTHERN
PLAINS FROM MID WEEK INTO THE WEEKEND. THIS RIDGE OF HIGH PRESSURE
WILL TEND TO DEFLECT ANY STORM SYSTEMS TO THE NORTH OF THE
PANHANDLES...LEAVING US HOT AND DRY. THE MODELS ARE HINTING THAT
THE UPPER HIGH MAY BUILD BACK ACROSS THE SOUTHERN ROCKIES LATE IN
THIS FORECAST...WHICH MAY HELP TO BRING SOME SHOWERS AND
THUNDERSTORMS TO NEW MEXICO AND COLORADO. HOWEVER...THE NORTHWEST
TO NORTH FLOW ALOFT LOOKS TO WEAK TO BRING THESE SHOWERS AND STORMS
ALL THE WAY INTO THE PANHANDLES AT THIS TIME.

WILL KEEP WITH THE PREVIOUS FORECAST THINKING OF GOING ABOVE THE
MEX GUIDANCE FOR TEMPERATURES LATE THIS WEEK INTO THE WEEKEND WITH
HIGH PRESSURE OVERHEAD.

FIRE WEATHER...
SOME SHOWERS AND THUNDERSTORMS ARE POSSIBLE...ESPECIALLY
ACROSS THE WESTERN PANHANDLES TONIGHT. THEN A FEW SHOWERS OR
THUNDERSTORMS MAY SKIRT THE OKLAHOMA PANHANDLE AND NORTHERN
TEXAS PANHANDLE TUESDAY AFTERNOON INTO TUESDAY NIGHT.
SOUTHERLY WINDS WILL RETURN AND WILL GET GUSTY BY TUESDAY
AFTERNOON...SO ELEVATED FIRE WEATHER CONDITIONS WILL BE
POSSIBLE. DRIER AIR WORKS ACROSS THE PANHANDLES ON WEDNESDAY
AND WINDS WILL BE UP AROUND 20 MPH...SO NEAR CRITICAL FIRE
WEATHER CONDITIONS WILL BE POSSIBLE ON THIS DAY.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

11/08
Hazardous weather outlook, Jun 27, 8:39 PM CST, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
939 PM CDT MON JUN 27 2011

OKZ001>003-TXZ001>020-281100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
939 PM CDT MON JUN 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT ACROSS THE
OKLAHOMA AND TEXAS PANHANDLES. A COUPLE OF STRONG TO PERHAPS SEVERE
STORMS ARE POSSIBLE...MAINLY ACROSS THE SOUTHERN TEXAS PANHANDLE.
THE PRIMARY THREATS IF ANY SEVERE STORMS DEVELOP WILL BE LARGE HAIL
AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE ACROSS
MUCH OF THE OKLAHOMA AND TEXAS PANHANDLES TUESDAY THROUGH SATURDAY
DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITY VALUES.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TOMORROW AFTERNOON AND
NIGHT ACROSS THE OKLAHOMA AND FAR NORTHERN TEXAS PANHANDLES. SEVERE
THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD REMAIN
ALERT AND BE READY FOR POSSIBLE ACTIVATION TONIGHT.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED FIRE WEATHER CONDITIONS TUESDAY THROUGH SATURDAY.

SCHNEIDER

In the hours before

Local storm report, Jun 28, 2:00 AM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
300 AM CDT TUE JUN 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 AM     TSTM WND GST     6 ENE AMARILLO          35.22N 101.72W
06/28/2011  M69 MPH          POTTER             TX   ASOS

&&

EVENT NUMBER AMA1100324

TAB
Special weather statement, Jun 28, 2:00 AM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
300 AM CDT TUE JUN 28 2011

TXZ009-010-012>015-017>020-280900-
DONLEY TX-GRAY TX-HEMPHILL TX-POTTER TX-RANDALL TX-ROBERTS TX-
WHEELER TX-COLLINGSWORTH TX-CARSON TX-ARMSTRONG TX-
300 AM CDT TUE JUN 28 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 400 AM CDT FOR ARMSTRONG...CARSON...
COLLINGSWORTH...WHEELER...ROBERTS...RANDALL...POTTER...HEMPHILL...
GRAY AND DONLEY COUNTIES.

AT 255 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM
11 MILES NORTHEAST OF LEFORS TO 11 MILES SOUTH OF MCLEAN TO 12 MILES
SOUTH OF HEDLEY...OR ALONG A LINE EXTENDING FROM 10 MILES SOUTH OF
MIAMI TO 19 MILES SOUTHWEST OF SHAMROCK TO 7 MILES WEST OF MEMPHIS...
MOVING EAST AT 40 MPH.

WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS LINE OF STORMS...AND ALSO
WELL BEHIND THE LINE OF STORMS INTO POTTER AND RANDALL COUNTIES.

KB
Local storm report, Jun 28, 2:05 AM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
305 AM CDT TUE JUN 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 AM     TSTM WND GST     2 S AMARILLO            35.17N 101.82W
06/28/2011  E60 MPH          RANDALL            TX   NWS EMPLOYEE

&&

EVENT NUMBER AMA1100325

TAB
Local storm report, Jun 28, 2:31 AM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
331 AM CDT TUE JUN 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0331 AM     TSTM WND GST     6 ENE AMARILLO          35.22N 101.72W
06/28/2011  M61 MPH          POTTER             TX   ASOS

&&

EVENT NUMBER AMA1100326

TAB
Local storm report, Jun 28, 2:50 AM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
350 AM CDT TUE JUN 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 AM     TSTM WND GST     6 ENE AMARILLO          35.22N 101.72W
06/28/2011  M59 MPH          POTTER             TX   ASOS

&&

EVENT NUMBER AMA1100327

TAB
Special weather statement, Jun 28, 2:50 AM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
350 AM CDT TUE JUN 28 2011

OKZ003-TXZ004-005-280930-
BEAVER OK-LIPSCOMB TX-OCHILTREE TX-
350 AM CDT TUE JUN 28 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 430 AM CDT FOR OCHILTREE...LIPSCOMB
AND BEAVER COUNTIES.

AT 345 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF ELMWOOD...OR
ABOUT 19 MILES SOUTH OF BEAVER...MOVING EAST AT 40 MPH.

ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

KB

The radar

The Dodge City radar (KDDC), 128 km away, was scanning. The volume nearest the first event began at 09:34 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Beaver

When
June 28, 3:32 AM CST to 3:34 AM CST
Where
Beaver County, 1.11 mi W of Slapout
Measured
1 in hail
Reported by
Public
Coordinates
36.620, -100.140

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 328962.